Alert archive / Missouri / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 72, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2025, 8:23 AM CDT for Bates County, Henry County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2025, 8:23 AM CDT (13:23 UTC)
- Expired
- May 19, 2025, 8:44 AM CDT
- In force
- 21 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 564 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:20 AM CDT, 2 hours 3 minutes earlier. Its key messages:
- Strong Forcing Available For Severe Storms This Afternoon and Evening; Cloud Cover and Remnant Showers May Be A Problem
- Flooding May Be Possible In Some Spots
- Cooler Temperatures From Mid to Late Week
Area forecast discussion, May 19, 6:20 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 620 AM CDT Mon May 19 2025 ...Updated 12z Aviation... .KEY MESSAGES... - Strong Forcing Available For Severe Storms This Afternoon and Evening; Cloud Cover and Remnant Showers May Be A Problem - Flooding May Be Possible In Some Spots - Cooler Temperatures From Mid to Late Week && .DISCUSSION... Issued at 308 AM CDT Mon May 19 2025 H5 trough axis has acquired a negative tilt and is lifting out of the Rockies during the early morning hours and will continue to provide strong dCVA to deepen the surface cyclone, which is centered over the High Plains of Kansas. The dryline over Kansas today provided strong action but ended up initiating the strong convection much further west than was originally anticipated. This is one factor that kept convection much more tame for our counties overnight into early Monday morning, as the congealing of storms was much further west and were not able to hold together further east. We also did not realize as much instability into western and central Missouri, as the lifting trough slowed down, the and warm front just started to nudge on the southwest edge of our area. We did still see some weak convergence happen along a narrow axis of surface pressure falls from Junction City Kansas to around north-central Missouri, but these quickly ran out of instability. The HRRR does develop some more activity along this axis as LLJ ramps up during the hours just before sunrise this morning, so we may see another push of some activity with a few stronger storms. There may be enough deep layer shear for some elevated parcels to create organized updrafts, resulting in hail perhaps to around quarter size. The past couple of days had been very concerned about the warm front surging and laying within an enhanced area of surface troughing extending eastward from a maturing cyclone. The warm front is still expected to surge to at least Hwy. 36, and may make a run for setting up closer to the MO-IA state line. However, current GOES-16 NT Physics imagery shows expansive cloud cover across the area. While it is possible we may see subtle H5 height rises this afternoon in response to trough axis lifting toward the Nebraska Sandhills, isentropic ascent along this wider axis of WAA from eastern Kansas ton Central Illinois may continue to promote overcast conditions with a cloud layer around the 800-600mb layer. RAP and HRRR soundings show considerable saturation in this layer. Above it, EML remnants still present, with fairly steep lapse rates, with mid- level jet streak shifting further eastward across Central Kansas. But, may be difficult to realize this portion above the clouds. HRRR and other CAMs still indicate higher CAPE values coming in with the theta-e advection from eastern Kansas into the lower Missouri River Valley. The HRRR tries to generate nearly 2500 J/kg of MLCAPE, with over 3000 J/kg in parts of east Central Kansas. Having a very hard time though seeing these higher values make it into Missouri though, we are going to need to some robust subsidence to clear things out. Some of this may be happening over the Kansas Flint Hills early this morning, but unsure if this makes it into our forecast area. Therefore, initiation along the warm front this afternoon is looking less probable due to the cloud cover. Even though the HRRR and other members of the HREF may be too robust on CAPE, they have substantially backed off strong discrete convection initiation immediately along the warm front and throughout the ambient warm- sector. There is some elevated stuff that it tries to initiate but a lot of that is ahead of the warm front and quickly moves into more stable air in the northeast portions of the CWA. Therefore, will maintain mentionable POPs as this warm front surges given the increasing moisture content and moisture pooling, we have seen dewpoints jump into the lower and mid 60s already for areas along and south of Interstate 70. If we manage to get some kind of clearing that allows for robust destabilization in the warm-sector, and there is a nudging force available through some kind of localized vort maxima, a stronger storm could develop. Especially in the corridor of surface troughing, backed surface winds could support a discrete storm becoming a supercell, capable of all hazards including tornado potential with 0-1km SRH values between 100-150 m^2/s^2 and potential for strong streamwise vorticity ingest. However, if the mid-level jetstreak does not move far enough east, hodographs from 2km-8km may exhibit a dramatic veer-back shape, which would not be favorable for sustaining updraft development of discrete convection. Based on the analysis this morning, the warm front play and open warm sector may end up being too hostile for sustained deep convection to develop. So, attention turns to east-central Kansas for development through the late afternoon, and eventually congealing of storms that will move into our area. As mentioned previously, clearing skies over southeastern Kansas near Wichita so far this morning may allow for very robust boundary layer mixing, especially if stronger 700-500mb flow there allows the EML to erode cloud cover from isentropic ascent that occurred with the warm frontal passage yesterday. This may allow another dryline feature to setup ahead of the main deepening surface cyclone, resulting in an airmass with SBCAPE values pushing beyond 3000 J/kg. A trailing cold front over western Kansas will also starting pushing eastward, further increasing convergence. This region in eastern Kansas will also be closer to the mid and upper- level jet streaks aligning with the left-exit region. If this dryline develops and is able to generate convergence, it may get an extra boost from synoptic scale lift as a stronger mid-level vort ejects eastward with the jet streak. Deep layer shear vectors between 20- 22z are oriented perpendicular to the dryline in eastern Kansas, which at the onset would support initiation of discrete storms. Potential will exist for storms to initially be strong, with lengthening hodographs with stronger low-level cyclonic curvature. The main question, would be how long storms remain discrete. This may end up depending how long it takes for the cold front to catch up to the dryline heading into Monday evening. If one of these discrete storms becomes long tracked, then perhaps we could see all hazards possible with storms between 22z-02z this evening for our western counties. However, am thinking that the LLJ kicks in, effective inflow layer storm-relative flow drastically changes and forces convection to congeal by the time it enters our eastern Kansas Counties. The HRRR also has been depicting this storm mode morphology in its last few runs. As this system and forcing moves eastward, expecting either clustered storms or organized linear convective system to present the potential for damaging winds and larger hail in a few spots where individual updraft inflows may be a bit stronger. If drier is still present in the mid-levels along with developing LLJ just ahead of the initiating boundary, may see RIJ structures able to develop, and with increasing deep layer shear present may support the development of bowing segment to generate enhanced wind. Will acknowledge the few runs of the HRRR this morning that depicted three separate bowing segments developing across Missouri heading into the late Monday evening hours. Not sure where it is getting enough instability to produce three of these segments, but at least the HRRR is showing us what a stronger line segment may have the potential to accomplish. If the storm clusters remained tied closely to the initiating boundary, 0-3km bulk shear is progged around 30- 40kts, so if any surges align perpendicular to this vector, may need to watch mesovortex generation along the leading edge. The strongest forcing should begin to exit our area by 08z. The last few days we have also discussed hydrology concerns with heavy rainfall over the period of these three days. The QPF was considerably lighter with the Sunday Night activity than previously progged, which means most of the soils in our forecast area are not overly saturated and may be capable of taking on heavier rainfall with Monday Night activity. HREF probability matched means have depicted a few swathes of QPF between 2-3 inches particularly in the southeastern two-thirds of the forecast area, and more toward the Interstate 44 corridor area. However, given the uncertainty with warm front convection today, it is hard to pinpoint what corridor may see heavier QPF. We did discuss with neighboring offices about a Flood Watch, but our area was too difficult to pinpoint. Expecting flooding to occur somewhere, but may not be as widespread tonight through Tuesday as it was expected with the forecast analysis done at the start of the weekend. Heavy rain over the KC metro may result in flooding, as well as rises on local streams. We will continue to monitor rainfall trends from this Monday morning activity, and once we see how the warm front behaves, may be able to refine our expectations for flooding issues across the area. Tuesday morning, lingering rain showers are still possible as weak lift will still be present over the area as trough continues to lift, but most surface features will push into far eastern Missouri, and this is where the better severe weather parameter space for Tuesday is still setting up. Through the middle to end of this week, flow will largely be west-northwest bringing cooler temperatures across the area. A few weak disturbances will likely bring additional rain shower chances in the extended forecast. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 616 AM CDT Mon May 19 2025 VFR to MVFR stratus cloud deck is moving in from Kansas. This may be around most of the afternoon if we are unable to generate any breaks in the cloud cover as warm front moves northward. Isolated to scattered activity may develop early to mid- afternoon, and is indicated by the PROB30 group in the 12z TAFs. Thunderstorms expected to prevail with activity that moves out of Kansas late afternoon through the evening. Expect MVFR to continue with onset of heavier precipitation, and may see periods of IFR conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Krull AVIATION...Krull
Hazardous weather outlook, May 19, 3:13 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 313 AM CDT Mon May 19 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-200815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 313 AM CDT Mon May 19 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are forecast late this afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lingering thunderstorms are possible Tuesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 19, 8:17 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 AM CDT Mon May 19 2025
MOZ043-044-191345-
Cass MO-Johnson MO-
817 AM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CASS AND
NORTHWESTERN JOHNSON COUNTIES THROUGH 845 AM CDT...
At 816 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsville, or 7 miles west of Holden, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warrensburg, Holden, Kingsville, Centerview, Strasburg, Gunn City,
Pittsville, and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 9422 3891 9395 3891 9389 3885 9378
3873 9375 3861 9419
TIME...MOT...LOC 1316Z 241DEG 36KT 3870 9413
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:17 AM CDT | Special Weather Statement | EAX | Johnson | 28 min |
| May 19, 8:51 AM CDT | Special Weather Statement | EAX | Henry | 24 min |
| May 19, 8:58 AM CDT | Special Weather Statement | EAX | Johnson | 32 min |
| May 19, 9:16 AM CDT | Special Weather Statement | EAX | Johnson | 29 min |
| May 19, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Platte, Ray | 45 min |
| May 19, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Harrison and 1 more | 42 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 54 min |
| May 19, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 2 more | 52 min |
| May 19, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 46 min |
| May 19, 3:49 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 41 min |
| May 19, 3:55 PM CDT | Areal Flood Advisory | EAX | Cass, Clay, Jackson, Platte | 3 hr |
| May 19, 3:58 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 32 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, Grundy and 3 more | 50 min |
| May 19, 4:15 PM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 6 hr |
| May 19, 4:16 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 29 min |
| May 19, 4:24 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Jackson, Platte, Ray | 51 min |
| May 19, 4:35 PM CDT | Flash Flood Warning | EAX | Caldwell, Clinton, Daviess, DeKalb, Ray | 6 hr |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Jackson, Lafayette, Ray | 46 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clay, Clinton, Daviess, DeKalb and 1 more | 42 min |
| May 19, 4:49 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 26 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 48 min |
| May 19, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Grundy, Livingston, Ray | 52 min |
| May 19, 6:12 PM CDT | Flash Flood Warning | EAX | Grundy, Linn, Livingston, Sullivan | 6 hr |
| May 19, 6:19 PM CDT | Areal Flood Advisory | EAX | Bates, Henry | 23 min |
| May 19, 6:42 PM CDT | Flash Flood Warning | EAX | Bates, Henry | 4 hr |
| May 19, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 19, 4:27 PM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.